Kansas, 2018

Tornadoes and Hail in Kansas, May 1, 2018

May 1, 2018 · NWS ICT · 26 events in 5 counties and zones

A series of severe thunderstorms and a few supercells moved east across central Kansas | and along Interstate 70, during the late afternoon and evening hours of May 1st, 2018. The strongest supercell thunderstorms produced very large hail up to 4 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A series of severe thunderstorms and a few supercells moved east across central Kansas | and along Interstate 70, during the late afternoon and evening hours of May 1st, 2018. The strongest supercell thunderstorms produced very large hail up to 4 inches in diameter. A couple of tornadoes were produced by one strong supercell thunderstorm, the first touched down just south of Interstate 70, seven miles north of Ellsworth, and the second touched down, 3 miles north of Glendale, or 7 miles northwest of Salina, Kansas. Damage from the tornadoes was minimal, however, significant damage occurred due to the very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 1, 2:47 PM CST, 33 minutes earlier.

Area forecast discussion, May 1, 2:47 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
347 PM CDT Tue May 1 2018

.SYNOPSIS...
Issued at 340 PM CDT Tue May 1 2018

The moisture is in the air with dewpoints in the lower 60s across
the eastern two thirds of Kansas. A distinct dryline can be
noticed on satellite imagery with cumulus starting to develop
along this line from Stockton to Sublette.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 340 PM CDT Tue May 1 2018

Highlight: These next few days are the beginning of the severe weather
season for the Plains. Take precautions. Monitor the forecast for
updates. Be ready to take shelter.

Evening/Tonight - The concern for this period has increased with the
set-up of the triple point in central Kansas. Right now the focus
of concern is still across central Kansas specifically in the
north central region into eastern Nebraska; however, it is
possible that more of south central Kansas could be impacted.
Supercells are expected this afternoon with coverage allowing for
discrete cells to quickly become upscale and potentially be long
lasting given the moisture rich environment off to the east and
influx of jet support. These storms are going to be off to the
races with speeds of 40 mph. It is possible that there could be
hail as large as baseballs, a significant tornado and 70 mph
winds. Hodographs for the late afternoon into the evening for the
mentioned area support the higher concern for tornadic potential.
SPC has upgraded this area to a moderate risk for the evening, and
a Tornado Watch has been issued. If you live in the watch area, be
ready to heed any issued warnings. Models are currently
indicating a brief window in time for storms across the county
warning area with an exit by 10 PM.

Wednesday - A similar set-up is in store for Wednesday, but a greater
storm coverage is expected. This could cause interference among
the storms which would then diminish the magnification of the
hazards compared to today given the more discrete nature. All
severe hazards (very large hail, damaging winds and tornadoes) are
arguably still in play. The tornado threat may lower though.
However, this does not mean that one will not occur. It appears
that south central Kansas could be the highlight area for tornadic
potential if activity develops further apart initially. The game
will be when the cap will break which is still expected in the mid
to late afternoon time frame. Depending on where the dryline sets
up, the entire county warning area could have potential for
severe weather. While initially the threat would be large hail, a
transition to a damaging wind threat may occur depending on the
evolution of the convective mode. This activity may stick around
into the overnight.

Thursday - Another day of potential severe weather with the shift
being further to the east. The area would be east of I-135.
Depending on the evolution of storms on Wednesday, southeast
Kansas would still have a decent shot for storms. The main threats
could be large hail and damaging winds. There are certainly many
balls still in the air for this scenario because of the convection
from the previous two days.

.LONG TERM...(Saturday through Tuesday)
Issued at 340 PM CDT Tue May 1 2018

This trough surely does not want to move out as it lags across the
eastern portions of the Plains into Saturday. A ridge will follow
in behind this trough leaving a nice Saturday and Sunday.
Temperatures in the 80s with relatively little wind by KS
standards are going to make a fantastic start to the first weekend
of May. Outdoor activities should be part of the weekend
festivities. There is another wave still poking its head for the
end of the weekend to the start of next week. Chances of
precipitation have been modified to latter in the period or the
late Monday night into Tuesday timeframe. There is still time and
adjustments likely in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1247 PM CDT Tue May 1 2018

Gusty southerly winds will persist across much of the area with
increasing chances for storms late this afternoon and evening across
much of central KS on the eastern periphery of the sfc trough
axis/dryline. Some of the storms will become severe with large
hail, damaging winds and a few tornadoes. Storms may impact the
KSLN, KRSL and KGBD terminals in the 22Z-03Z window but confidence
lowers as you move further south and east. As winds decouple a
bit later tonight, a strong SSW LLJ will result in LLWS across
much of the area late tonight into the early morning hours on Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  83  66  84 /  20  50  30  30
Hutchinson      69  82  64  82 /  20  60  20  20
Newton          69  82  65  82 /  20  50  30  30
ElDorado        69  82  66  83 /  10  40  40  40
Winfield-KWLD   70  82  67  84 /  10  40  30  40
Russell         60  79  56  80 /  50  30  20  10
Great Bend      63  80  57  80 /  30  40  20  10
Salina          69  82  62  82 /  40  60  30  30
McPherson       69  82  63  81 /  30  60  30  20
Coffeyville     69  81  69  79 /  10  20  50  60
Chanute         68  81  68  80 /  10  20  40  60
Iola            68  81  68  81 /  10  20  40  60
Parsons-KPPF    68  80  69  79 /  10  20  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...MWM
Hazardous weather outlook, May 1, 3:20 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CDT Tue May 1 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CDT Tue May 1 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Supercell storms with hail up to the size of baseballs and a few
strong tornadoes are expected into early evening across parts of
central and south central Kansas. Storms are expected along and west
of a line from Salina to Hutchinson to Kingman.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms should be more numerous on Wednesday afternoon
and Wednesday evening. The main threats will be golf ball sized
hail, 60 to 70 mph winds and a tornado.

Another round of severe thunderstorms is possible Thursday
afternoon for locations roughly east of the turnpike. This activity
will depend on the evolution of Wednesday's storms. The most likely
threat would be hail and damaging winds.

A few storms are possible Monday in central Kansas. These are not
expected to be severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening along and west of a
line from Salina to Hutchinson to Kingman.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Russell

When
May 1, 3:20 PM CST to 3:21 PM CST
Where
Russell County, 0.69 mi S of Paradise
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.110, -98.920

Hail, Russell

When
May 1, 3:30 PM CST to 3:31 PM CST
Where
Russell County, 8.75 mi SW of Paradise
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.020, -99.020

Hail, Russell

When
May 1, 3:45 PM CST to 3:46 PM CST
Where
Russell County, 2.07 mi S of Paradise
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.090, -98.920

Hail, Russell

When
May 1, 4:01 PM CST to 4:02 PM CST
Where
Russell County, 2.68 mi W of Waldo
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.120, -98.850

Hail, Barton

When
May 1, 4:12 PM CST to 4:13 PM CST
Where
Barton County, 3.04 mi WNW of Olmitz
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
38.540, -98.980

A storm chaser reported the hail through social media, on Twitter.

Hail, Russell

When
May 1, 4:12 PM CST to 4:13 PM CST
Where
Russell County, 0.54 mi E of Luray
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.120, -98.690

Hail, Barton

When
May 1, 4:21 PM CST to 4:22 PM CST
Where
Barton County, 3.5 mi S of Galatia
Measured
1.75 in hail
Reported by
Public
Coordinates
38.580, -98.960

Hail, Barton

When
May 1, 4:36 PM CST to 4:37 PM CST
Where
Barton County, 0.77 mi NNW of Susank
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.641, -98.774

The hail was golfball to baseball size.

Hail, Barton

When
May 1, 4:42 PM CST to 4:43 PM CST
Where
Barton County, 0.69 mi N of Susank
Measured
4 in hail
Reported by
Official NWS Observations
Coordinates
38.640, -98.770

The report came from National Severe Storms Lab mobile mesonet team while out chasing.

Hail, Barton

When
May 1, 5:01 PM CST to 5:02 PM CST
Where
Barton County, 0.88 mi NW of Beaver
Measured
1.75 in hail
Reported by
Public
Coordinates
38.640, -98.660

Based on image posted via Twitter.

Hail, Russell

When
May 1, 5:07 PM CST to 5:08 PM CST
Where
Russell County, 5.55 mi S of Dorrance
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
38.770, -98.590

Hail, Russell

When
May 1, 5:22 PM CST to 5:23 PM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Thunderstorm Wind, Ellsworth

When
May 1, 5:26 PM CST to 5:27 PM CST
Where
Ellsworth County, 2.34 mi NNE of Wilson
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.850, -98.450

The Kansas Highway Patrol reported that a semi had jack knifed on Interstate 70 due to the strong winds.

Hail, Ellsworth

When
May 1, 5:28 PM CST to 5:29 PM CST
Where
Ellsworth County, 2.14 mi NNE of Wilson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.850, -98.460

Reported at mile marker 206 on Interstate 70.

Hail, Russell

When
May 1, 5:30 PM CST to 5:31 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.870, -98.820

Hail, Lincoln

When
May 1, 5:56 PM CST to 5:57 PM CST
Where
Lincoln County, 9.54 mi SSW of Sylvan Grove
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
38.890, -98.440

Tornado, Ellsworth

When
May 1, 6:08 PM CST to 6:09 PM CST
Where
Ellsworth County, 7.35 mi N of Ellsworth to 7.53 mi N of Ellsworth
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.836, -98.240

The supercell thunderstorms produced a brief tornado touchdown in an open field.

Hail, Lincoln

When
May 1, 6:18 PM CST to 6:19 PM CST
Where
Lincoln County, 5.53 mi S of Lincoln
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.950, -98.150

Winds of 50 mph were also reported.

Tornado, Saline

When
May 1, 6:41 PM CST to 6:44 PM CST
Where
Saline County, 2.85 mi NNW of Glendale to 4.02 mi N of Glendale
Rating
EF1
Path length
1.6 mi
Path width
200 yd
Continued into
Ottawa, Ks (TOP)
Property damage
$100,000
Reported by
NWS Employee
Coordinates
38.940, -97.883

A supercell thunderstorm produced a tornado, across northern portions of Saline county, Kansas, 7 miles northwest of Salina, Kansas. When the tornado touched down, it produced damage to a metal barn. Part of the roof had been blown off and some of the side walls had been blown out. The tornado continued to track to the northwest and moved into Ottawa county, Kansas, just to the east of the town of Tescott. The tornado was on the ground for 1.6 miles, in Saline county, and had a path width of 200 yards. A National Weather Service survey team, rated the tornado an EF1, across Saline county. Note: the tornado would go on to produce EF3 damage across Ottawa county.

Hail, Russell

When
May 1, 6:55 PM CST to 6:56 PM CST
Where
Russell County, 7.6 mi N of Russell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.990, -98.850

Hail, Russell

When
May 1, 6:59 PM CST to 7:00 PM CST
Where
Russell County, 5.1 mi SSE of Waldo
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.050, -98.770

Hail, Lincoln

When
May 1, 7:15 PM CST to 7:16 PM CST
Where
Lincoln County, 0.87 mi NE of Barnard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -98.040

Hail, Lincoln

When
May 1, 7:19 PM CST to 7:20 PM CST
Where
Lincoln County, 3.81 mi E of Barnard
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.170, -97.980

Hail, Lincoln

When
May 1, 7:33 PM CST to 7:34 PM CST
Where
Lincoln County, 2.14 mi W of Ash Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.170, -98.390

Hail, Lincoln

When
May 1, 7:35 PM CST to 7:45 PM CST
Where
Lincoln County, 5.29 mi SSW of Ash Grove
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.100, -98.390

Sent via Twitter. The hail lasted for 10 minutes.

Hail, Lincoln

When
May 1, 8:06 PM CST to 8:07 PM CST
Where
Lincoln County, 2.98 mi NW of Ash Grove
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
39.200, -98.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744031, 744032, 744033, 744034, 744035, 744036, 744037, 744038, 744039, 744040, 744041, 744042, 744057, 744043, 744044, 744045, 744054, 744046, 744056, 744047, 744048, 744049, 744050, 744051, 744052, 744053.